Michigan, 2015Hail and Damaging Winds in Michigan, August 2, 2015
August 2, 2015 · NWS APX · 35 events in 20 counties and zones
An historic severe weather outbreak in northern Michigan, as multiple waves of severe thunderstorms crossed the region. A passing cold front would finally end the activity during the evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $72 million
- Crop damage
- None recorded
- Events
- 35
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An historic severe weather outbreak in northern Michigan, as multiple waves of severe thunderstorms crossed the region. A passing cold front would finally end the activity during the evening hours. This episode featured widespread straight-line wind damage in parts of northwest lower Michigan, and the largest hail on record in northern Michigan in Ogemaw County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 2, 6:43 AM EST, 2 hours 32 minutes earlier.
Area forecast discussion, Aug 2, 6:43 AM EST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
743 AM EDT SUN AUG 2 2015
.NEAR TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 431 AM EDT SUN AUG 2 2015
...ACTIVE THUNDERSTORM DAY EXPECTED ACROSS NORTHERN MICHIGAN THROUGH
THIS EVENING...
HIGH IMPACT WEATHER POTENTIAL: ONE OR MORE ROUNDS OF SEVERE WEATHER
TODAY AND THIS EVENING...WITH HAIL/WINDS/TORNADOES ALL POSSIBLE.
PATTERN SYNOPSIS/FORECAST: MIDNIGHT SURFACE ANALYSIS SHOWS A
DISORGANIZED AREA OF LOW PRESSURE OVER THE WESTERN DAKOTAS FROM
WHICH SEVERAL SURFACE BOUNDARIES EMANATE. COLD FRONT OVER THE
WESTERN DAKOTAS EXTENDS NORTHEAST INTO FAR SOUTHERN MANITOBA/
NORTHWEST ONTARIO...WHILE SOME SEMBLANCE OF A WARM FRONT EXTENDS
SOUTHEAST FROM A SURFACE WAVE OVER NORTHWEST NORTH DAKOTA SOUTHEAST
INTO SOUTHERN MINNESOTA/SOUTHERN WISCONSIN/FAR SOUTHERN LAKE
MICHIGAN. ONE CLUSTER OF THUNDERSTORMS UPSTREAM WAS ASSOCIATED WITH
THE NORTHERNMOST BOUNDARY APPROACHING THE BOUNDARY WATERS OF FAR
NORTHERN MINNESOTA...WHILE A SECOND CLUSTER HAS BLOSSOMED SINCE
MIDNIGHT OVER NORTHERN WISCONSIN TRACKING EAST-SOUTHEAST. SKIES
WERE CLEAR ACROSS NORTHERN LOWER MICHIGAN EARLY THIS MORNING...WHILE
A MID CLOUD DECK OVER LAKE SUPERIOR WAS CLIPPING CHIPPEWA COUNTY.
SOME SCATTERED RADAR RETURNS WERE NOTED OVER THE BIG LAKE AS WELL.
VERY STEEP LAPSE RATES/SOME SEMBLANCE OF AN ELEVATED MIXED LAYER
NOTED IN UPSTREAM 00Z SOUNDINGS (MPX/ABR IN PARTICULAR). APX
SOUNDING MIXED LAYER REACHED JUST BELOW 700MB...LOW LAYERS WERE
DRIER THAN UPSTREAM SOUNDINGS (0-1KM MIXING RATIOS AROUND 7G/KG AT
APX...AROUND 12G/KG AT MPX). LACK OF MOISTURE OVER MICHIGAN HAS
LIMITED INSTABILITY EARLY THIS MORNING BUT THAT LOOKS ABOUT TO
CHANGE...
UPSTREAM COLD FRONT WILL CROSS THE UPPER LAKES THIS AFTERNOON AND
EVENING...ALONG WITH AN ATTENDANT SHORT WAVE TROUGH THAT WILL BRING
COOLER TEMPERATURES TO THE REGION IN ITS WAKE FOR THE EARLY WEEK
PERIOD.
PRIMARY FORECAST CONCERNS: SEVERE THUNDERSTORMS THROUGH THIS EVENING
AHEAD OF AND WITH COLD FRONT PASSAGE.
TODAY/TONIGHT...EVOLUTION OF STORM CLUSTER OVER WISCONSIN FIRST ON
THE DOCKET THIS MORNING. WHILE AS MENTIONED ABOVE INITIAL
INSTABILITY IS LACKING...THAT IS FORECAST TO CHANGE OVER THE NEXT
SEVERAL HOURS AS INCREASING LOW LEVEL MOISTURE AND A FLIP FROM
DOWNWARD TO UPWARD QG FORCING EXPECTED TO ALLOW UPSTREAM STORMS TO
PROPAGATE/EXPAND INTO NORTHWEST LOWER MICHIGAN WITH CURRENT TIMING
SUGGESTING INITIAL STORMS SHOULD ARRIVE IN THE 11-12Z TIME
FRAME...WITH THE LIKELIHOOD OF ADDITIONAL DEVELOPMENT OVER NORTHERN
LAKE MICHIGAN/NORTHWEST LOWER MICHIGAN AS THE MORNING PROGRESSES
WITH PRECIPITATION ADVANCING EAST. LOW LEVEL MUCAPE OVER 1500J/KG
AND 40-50KTS DEEP LAYER SHEAR SUGGEST A SEVERE THREAT RIGHT OFF THE
BAT THIS MORNING WITH INITIAL STORMS DEVELOPMENT. SECOND STORM
CLUSTER MOVING THROUGH THE MINNESOTA ARROWHEAD RIDING ALONG THE
NORTHERN EDGE OF INSTABILITY GRADIENT...A LITTLE MORE DIFFICULT TO
SAY IF THIS WILL HOLD TOGETHER BUT MAY SEE ADDITIONAL DEVELOPMENT
OUT AHEAD OF IT (OR ALONG A REMNANT OUTFLOW BOUNDARY) ACROSS THE
UPPER PENINSULA DURING MID/LATE MORNING.
EVOLUTION OF LATER CONVECTION FOR THIS AFTERNOON/EVENING WILL DEPEND
ON HOW THINGS DEVELOP THIS MORNING AND HOW MUCH INITIAL CLOUDS/RAIN
IMPACT INSTABILITY AHEAD OF COLD FRONT THAT WILL PUSH INTO NORTHERN
MICHIGAN DURING THE LATE AFTERNOON/EARLY EVENING. BETTER
INSTABILITY MAY END UP DEVELOPING ACROSS SOUTHERN PORTIONS OF
WISCONSIN/LOWER MICHIGAN WITH MORE CLOUDS TO THE NORTH...BUT THE
BOTTOM LINE IS THE POTENTIAL FOR SEVERAL ROUNDS OF STRONG CONVECTION
TODAY. WILL SIMPLY WORD THE FORECAST AS PERIODS OF SHOWERS AND
THUNDERSTORMS AND AVOID TRYING TO YO-YO POPS UP AND DOWN THROUGH THE
DAY SINCE THAT WILL END UP A DISASTER. DO PLAN TO MENTION AN
EXPLICIT SEVERE THREAT AT LEAST ACROSS NORTHERN LOWER IN
ACKNOWLEDGEMENT OF SPC ENHANCED RISK TUCKED UP TO M-72 AND SLIGHT
RISK THROUGH THE STRAITS. PLENTY OF DEEP LAYER SHEAR (40-50KTS)
WILL SUPPORT ROTATING UPDRAFTS...SO SEVERE THREATS WILL RUN THE
GAMUT TODAY INTO THIS EVENING (HAIL/WIND/TORNADO). WILL WIND POPS
DOWN DURING THE OVERNIGHT HOURS AS COLD FRONT PUSHES OUT OF THE
FORECAST AREA.
&&
.SHORT TERM...(MONDAY THROUGH TUESDAY NIGHT)
ISSUED AT 431 AM EDT SUN AUG 2 2015
MONDAY AND TUESDAY...THE STORM SYSTEM WHICH AFFECTED THE GREAT
LAKES OVER THE WEEKEND AND LIFTED INTO QUEBEC MONDAY...WILL BEGIN
TO EXIT EAST OF JAMES BAY TUESDAY. THE EXITING STORM SYSTEM WILL
ALLOW HIGH PRESSURE FROM THE NRN PLAINS TO BUILD OVER THE GREAT
LAKES THROUGH WEDNESDAY. AT UPPER LVLS...A 500MB TROUGH ANCHORED
OVER ONTARIO WILL WOBBLE AROUND JAMES BAY THROUGH TUESDAY BEFORE
BEGINNING TO PUSH EAST BY MIDWEEK. ASSOCIATED MID LVL TEMPS SHOW
850MB READINGS FALLING TO AROUND 8C MONDAY BEFORE NEARING 6C
TUESDAY...WHICH WILL GENERATE AFTERNOON TEMPS IN THE UPPER 60S AND
LOWER 70S FOR MUCH OF NRN MI TO START THE UPCOMING WORK WEEK. A
FEW INSTABILITY RAIN SHOWERS ARE ALSO POSSIBLE TO START THE WEEK.
THE MAIN DRIVING FORCE FOR THESE SHOWERS WILL BE FOCUSED MAINLY
ALOFT...WITH COOL MID AND UPPER LVL TEMPS COMBINED WITH UPPER
TROUGHING DYNAMICS. 850MB DEW PTS WILL REMAIN BETWEEN 9C AND 12C
THROUGH MONDAY WHILE SFC DEW PTS BEGIN THE DAY IN THE MID AND
UPPER 50S. MODEL SOUNDINGS SHOW GOOD MID LVL LAPSE RATES AROUND
6.5 C/KM AS 850MB TEMPS FALL FROM 12C EARLY TO 8C BY MONDAY
EVENING. 500/300MB QVECTORS MONDAY SHOW SOME CONVERGENCE OVER NRN
MI THROUGH THE DAY AS UPPER TROUGH DROPS INTO THE REGION. MODEL
SOUNDINGS SHOW SIMILAR DAY FOR TUESDAY WITH INSTABILITY RAIN
SHOWERS AGAIN FOR PORTIONS OF NRN MI...THOUGH TO SOMEWHAT LESSER
EXTEND WITH MID LVL DEW PTS DRYING TO UNDER 5C AND SFC DEW PTS
DRYING INTO THE LOW 50S AND UPPER 40S.
&&
.LONG TERM...(WEDNESDAY THROUGH SATURDAY)
ISSUED AT 431 AM EDT SUN AUG 2 2015
WEDNESDAY THROUGH SATURDAY...CAN BE SUMMARIZED AS HAVING SLIGHTLY
COOLER THAN NORMAL TEMPERATURES ALONG WITH A SMALL CHANCE OF RAIN
SHOWERS. THE UPPER TROUGH WHICH HAD BEEN ANCHORED AROUND JAMES BAY
SINCE THIS BEGINNING OF THE WEEK...WILL SLOWLY PUSH EAST TOWARD THE
NORTH ATLANTIC THROUGH THE PERIOD AND TRANSITION THE UPPER PATTERN
TOWARD A NEARLY ZONAL FLOW. 850MB TEMPS WILL SLOWLY WARM FROM AROUND
6C ON WEDNESDAY IN THE LINGER UPPER TROUGH...TO BETWEEN 9C AND 10C
BY THE WEEKEND. THIS PATTERN SHOULD GENERATE UPPER 60S TO MID 70S
DAYTIME HIGHS ACROSS NRN MI. IT SHOULD REMAIN LARGELY DRY ACROSS NRN
MI THROUGH THE PERIOD WITH A LARGE AREA OF HIGH PRESSURE STRETCHING
FROM THE NRN PLAINS INTO THE GREAT LAKES. THERE IS A SMALL CHANCE
FOR RAIN SHOWERS FRIDAY AS A WEAK UPPER TROUGH PASSES QUICKLY OVER
THE STATE.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 742 AM EDT SUN AUG 2 2015
PERIODIC SHOWERS/THUNDERSTORMS CAN BE EXPECTED INTO THIS
EVENING...SOME STORMS WILL HAVE GUSTY WINDS WITH THEM. PASSING
COLD FRONT COULD BRING SOME MVFR/IFR CEILINGS INTO SOME AREAS
OVERNIGHT.
&&
.MARINE...
ISSUED AT 431 AM EDT SUN AUG 2 2015
TODAY/TONIGHT...SOUTHWEST WINDS AHEAD OF AN APPROACHING COLD FRONT
MAY RESULT IN SMALL CRAFT CONDITIONS OVER MUCH OF NORTHERN LAKE
MICHGIAN AND PARTS OF LAKE HURON NEARSHORE ZONES SOUTH OF THUNDER
BAY TODAY. WINDS WILL SHIFT TO THE NORTH AND NORTHWEST TONIGHT AS
THE COLD FRONT PASSES. SEVERAL ROUNDS OF GUSTY THUNDERSTORMS
POSSIBLE ON ALL THE LAKES TODAY INTO THIS EVENING.
OUTLOOK...ADDITIONAL HEADLINES NOT EXPECTED THROUGH MONDAY.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR LHZ349.
LM...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR LMZ323-342-
344>346.
LS...NONE.
&&
NEAR TERM...JPB
SHORT TERM...SWR
LONG TERM...SWR
MARINE...JPBHazardous weather outlook, Aug 2, 8:55 AM EST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
955 AM EDT SUN AUG 2 2015
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-031100-
STRAITS OF MACKINAC WITHIN 5NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON POINT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
955 AM EDT SUN AUG 2 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
SEVERAL ROUNDS OF THUNDESTORMS WILL IMPACT THE OUTLOOK AREA TODAY
AND POSSIBLY INTO THIS EVENING. DAMAGING WIND GUSTS...LARGE HAIL...
AND AN ISOLATED TORNADO WILL ALL BE POSSIBLE.
SEE ONGOING SEVERE THUNDERSTORM WATCH FOR MORE INFORMATION.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER AND
RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. REPORTS MAY BE
MADE ONE OF THREE WAYS:
ONLINE: WEATHER.GOV/GAYLORD
FACEBOOK: FACEBOOK.COM/NWSGAYLORD
TWITTER: TWITTER.COM/NWSGAYLORD
&&
WEATHER.GOV/GAYLORD
SMITH
In the hours before
Special weather statement, Aug 2, 8:30 AM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
930 AM EDT SUN AUG 2 2015
MIZ019-021415-
CHARLEVOIX-
930 AM EDT SUN AUG 2 2015
...A STRONG THUNDERSTORM WILL AFFECT BEAVER ISLAND...
AT 927 AM EDT...A STRONG THUNDERSTORM WAS 13 MILES WEST OF SAINT
JAMES ON BEAVER ISLAND...MOVING EAST AT 40 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE TO SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER
IN A THUNDERSTORM.
LAT...LON 4562 8565 4564 8560 4568 8560 4572 8566
4570 8570 4574 8570 4574 8565 4570 8561
4574 8556 4577 8570 4576 8550 4574 8552
4561 8549 4557 8555 4558 8563 4562 8567
4571 8585
TIME...MOT...LOC 1327Z 274DEG 51KT 4570 8579
JKSpecial weather statement, Aug 2, 9:07 AM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1007 AM EDT SUN AUG 2 2015
MIZ016-017-021445-
EMMET-CHEBOYGAN-
1007 AM EDT SUN AUG 2 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EMMET...NORTHWESTERN
PRESQUE ISLE...EASTERN CHARLEVOIX AND CHEBOYGAN COUNTIES...
AT 1007 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR STRAITS STATE PARK TO NEAR PELLSTON TO NEAR
BAYSHORE...AND MOVING EAST AT 55 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
PETOSKEY...CHEBOYGAN...HARBOR SPRINGS...PELLSTON...MACKINAW CITY...
INDIAN RIVER...CONWAY...ALOHA...CARP LAKE...ALANSON...BLISS...
WOLVERINE...KOEHLER TOWNSHIP...BAYSHORE...ALOHA STATE PARK...
REASONERS CORNER...BRUTUS...TOWER...ALVERNO AND TOPINABEE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT FOR
NORTHERN MICHIGAN.
LAT...LON 4562 8425 4522 8425 4520 8428 4520 8439
4527 8474 4529 8475 4534 8510 4537 8509
4539 8491 4542 8492 4544 8504 4551 8510
4560 8498 4575 8489 4575 8480 4578 8479
4579 8473 4565 8448 4566 8432 4563 8421
TIME...MOT...LOC 1407Z 281DEG 46KT 4582 8475 4559 8488 4542 8514
MSBEvent by event
22 thunderstorm wind, 12 hail, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Emmet
- When
- August 2, 9:15 AM EST
- Where
- Emmet County, 1.61 mi WSW of Brutus
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Law Enforcement
- Coordinates
- 45.490, -84.780
Several trees and power lines were downed.
Thunderstorm Wind, Cheboygan
- When
- August 2, 9:25 AM EST
- Where
- Cheboygan County, 0.75 mi WSW of Cold Spgs
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Law Enforcement
- Coordinates
- 45.466, -84.615
Many trees and power lines were downed in the Burt Lake and Mullet Lake area. Several homes were damaged by falling trees.
Thunderstorm Wind, Presque Isle
- When
- August 2, 9:40 AM EST to 9:48 AM EST
- Where
- Presque Isle County, 4 mi N of Onaway to 0.73 mi NW of Ocqueoc
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 45.408, -84.230
Multiple trees and power lines were downed in western Presque Isle County.
Thunderstorm Wind, Presque Isle
- When
- August 2, 9:52 AM EST to 10:00 AM EST
- Where
- Presque Isle County, 5.4 mi ENE of Ocqueoc to Rogers City
- Measured
- 57 kt (66 mph) measured gust
- Property damage
- $12,000
- Reported by
- Mariner
- Coordinates
- 45.417, -83.971
A number of trees and power lines were downed in and west of Rogers City. A boater at harbor in Rogers City measured a 66 mph gust.
Lightning, Cheboygan
- When
- August 2, 10:00 AM EST
- Where
- Cheboygan County, 1.94 mi W of Atton
- Injuries
- 2 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 45.370, -84.540
Two people were injured by a lightning strike at a campground. They were treated and released from a local hospital later that same day.
Thunderstorm Wind, Leelanau
- When
- August 2, 10:40 AM EST to 10:45 AM EST
- Where
- Leelanau County, 1.18 mi NE of Lake Leelanau to 1.2 mi NE of Suttons Bay
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $18,000
- Reported by
- Law Enforcement
- Coordinates
- 44.993, -85.704
Numerous trees and power lines were downed in central Leelanau County.
Thunderstorm Wind, Otsego
- When
- August 2, 11:35 AM EST to 11:45 AM EST
- Where
- Otsego County, 3.95 mi SE of Elmira to 2.29 mi SSE of Gaylord
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 45.029, -84.814
Scattered trees were downed from near Elmira to Gaylord. A few homes and vehicles were damaged by falling trees.
Thunderstorm Wind, Montmorency
- When
- August 2, 12:00 PM EST
- Where
- Montmorency County, 5.19 mi WSW of Atlanta
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $9,000
- Reported by
- Law Enforcement
- Coordinates
- 44.960, -84.240
Trees and power lines were downed between Lewiston and Atlanta.
Thunderstorm Wind, Gladwin
- When
- August 2, 12:25 PM EST
- Where
- Gladwin County, 3 mi N of Gladwin
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Law Enforcement
- Coordinates
- 44.023, -84.480
Numerous trees and power lines downed, in particular on the north end of Gladwin.
Thunderstorm Wind, Alpena
- When
- August 2, 12:30 PM EST
- Where
- Alpena County, 6.93 mi S of Spratt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 44.900, -83.760
A spotter estimated winds of 60 mph, and several large tree limbs were downed.
Hail, Arenac
- When
- August 2, 12:45 PM EST
- Where
- Arenac County, Sterling
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 44.030, -84.020
Some vehicles were damaged by golfball-sized hail.
Thunderstorm Wind, Arenac
- When
- August 2, 12:45 PM EST
- Where
- Arenac County, Sterling
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 44.030, -84.020
Numerous trees were downed, some of which were left leaning against structures.
Hail, Alcona
- When
- August 2, 12:45 PM EST
- Where
- Alcona County, Spruce
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.830, -83.470
Hail, Kalkaska
- When
- August 2, 2:50 PM EST
- Where
- Kalkaska County, 5.39 mi SW of Sharon
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.520, -85.150
Hail, Missaukee
- When
- August 2, 3:00 PM EST
- Where
- Missaukee County, 2.47 mi E of Moorestown
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.470, -84.950
Thunderstorm Wind, Leelanau
- When
- August 2, 3:08 PM EST to 3:35 PM EST
- Where
- Leelanau County, 1.97 mi WSW of Glen Haven to 1.55 mi NNE of Rennies
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $19 million
- Reported by
- NWS Storm Survey
- Coordinates
- 44.892, -86.059
An NWS storm survey team estimated winds in excess of 80 mph crossing much of southern Leelanau County. Thousands of trees were downed in this swath, from the Sleeping Bear Dunes to Grand Traverse Bay. Many homes and vehicles were damaged by falling trees. Area roads were closed for days, in some cases weeks. Glen Arbor was inaccessible via road for two days, until M-22 could be cleared of trees and reopened. The county established drop points for residents to leave storm debris; these remained open for seven weeks after the storm. Across Leelanau County, two homes were destroyed, and over 700 were damaged in some way.
Thunderstorm Wind, Leelanau
- When
- August 2, 3:18 PM EST to 3:30 PM EST
- Where
- Leelanau County, Leland to 3.16 mi E of Suttons Bay
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5.2 million
- Reported by
- Public
- Coordinates
- 45.020, -85.750
Trees and power lines were downed in northern Leelanau County, though the damage was not as extensive as further south. Still, multiple vehicles and homes were damaged by falling trees.
Hail, Roscommon
- When
- August 2, 3:25 PM EST to 3:30 PM EST
- Where
- Roscommon County, 1.36 mi SW of Lyon Manor to 1.2 mi NE of Higgins Lake
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.456, -84.750
Thunderstorm Wind, Grand Traverse
- When
- August 2, 3:26 PM EST to 3:45 PM EST
- Where
- Grand Traverse County, 5.09 mi NW of Grawn to 2.76 mi SSE of (Tvc)traverse City A
- Measured
- 58 kt (67 mph) estimated gust
- Property damage
- $5.2 million
- Reported by
- Amateur Radio
- Coordinates
- 44.730, -85.740
Considerable wind damage occurred in central Grand Traverse County, including near and just south of Traverse City. Many trees were downed, causing damage to vehicles and homes. Some roads were difficult to travel for a day or two after the storm.
Thunderstorm Wind, Grand Traverse
- When
- August 2, 3:30 PM EST to 3:40 PM EST
- Where
- Grand Traverse County, 3.98 mi NE of Traverse City
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $7.8 million
- Reported by
- Public
- Coordinates
- 44.814, -85.568
The most concentrated damage in Grand Traverse County occurred on the Old Mission Peninsula. Many trees were down, and multiple vineyards and orchards suffered substantial damage. Vehicles and buildings were also damaged by felled trees. Across Grand Traverse County, nine buildings were considered destroyed, and nearly 400 were damaged in some way.
Hail, Leelanau
- When
- August 2, 3:31 PM EST
- Where
- Leelanau County, Lake Leelanau
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.980, -85.720
Hail, Antrim
- When
- August 2, 3:40 PM EST
- Where
- Antrim County, 0.69 mi S of Elk Rapids
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.890, -85.400
Thunderstorm Wind, Antrim
- When
- August 2, 3:40 PM EST to 4:05 PM EST
- Where
- Antrim County, 1.31 mi WSW of Kewadin to 0.47 mi W of Antrim
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $600,000
- Reported by
- NWS Employee
- Coordinates
- 44.922, -85.394
Considerable wind damage occurred in southwest and south central Antrim County. Many hundreds of trees were downed in these areas, with some resulting in damage to vehicles and structures. Some side streets were difficult to access for a day or two after the storm. Between 40 and 50 structures suffered some amount of damage from the storm.
Thunderstorm Wind, Kalkaska
- When
- August 2, 3:42 PM EST to 4:25 PM EST
- Where
- Kalkaska County, 1.27 mi NW of Rapid City to 8.42 mi E of Darragh
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $540,000
- Reported by
- NWS Employee
- Coordinates
- 44.844, -85.297
A swath of widespread wind damage continued across northern Kalkaska County. Hundreds of trees were downed, damaging vehicles and structures as they fell. Between 40 and 50 structures were believed damaged to some extent in Kalkaska County.
Hail, Antrim
- When
- August 2, 3:50 PM EST
- Where
- Antrim County, Torch Lake
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.070, -85.370
Hail, Ogemaw
- When
- August 2, 3:50 PM EST to 4:00 PM EST
- Where
- Ogemaw County, 4.97 mi WNW of West Branch to 1.43 mi NE of Beaver Lake
- Measured
- 4.5 in hail
- Property damage
- $33 million
- Reported by
- Public
- Coordinates
- 44.300, -84.317
These were the largest known hailstones in northern lower Michigan history. Hail reached just slightly larger than softballs, a few miles north of West Branch. Immense property destruction resulted, with many, many vehicles considered to be total losses, and roofs and siding dented and damaged. Around 350 structures were damaged in some way, shape, or form.
Thunderstorm Wind, Iosco
- When
- August 2, 4:03 PM EST
- Where
- Iosco County, 3.14 mi SSE of Whittemore
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Public
- Coordinates
- 44.190, -83.770
Trees were downed by damaging winds.
Hail, Ogemaw
- When
- August 2, 4:08 PM EST
- Where
- Ogemaw County, 2.94 mi SSE of Campbells Corners
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.280, -84.110
Hail, Missaukee
- When
- August 2, 4:10 PM EST
- Where
- Missaukee County, 2.47 mi E of Moorestown
- Measured
- 1.75 in hail
- Reported by
- Social Media
- Coordinates
- 44.470, -84.950
Thunderstorm Wind, Wexford
- When
- August 2, 4:10 PM EST
- Where
- Wexford County, 0.99 mi W of Cadillac
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 44.250, -85.420
Trees were downed on Wright and Lake Streets in Cadillac.
Thunderstorm Wind, Crawford
- When
- August 2, 4:10 PM EST to 4:35 PM EST
- Where
- Crawford County, 5.37 mi WSW of Frederic to 12.65 mi SSE of Lovells
- Measured
- 58 kt (67 mph) estimated gust
- Property damage
- $1.2 million
- Reported by
- NWS Employee
- Coordinates
- 44.757, -84.834
The swath of damaging winds continued from further west, but damage was becoming less widespread and more spotty with time. Still, there were occasional pockets were dozens of trees were downed, especially from Frederic to near Grayling. Tress took down power lines, and damaged cars, homes, and businesses. Almost 100 buildings suffered some degree of damage due to the storm.
Hail, Arenac
- When
- August 2, 4:42 PM EST
- Where
- Arenac County, 0.85 mi SW of Au Gres
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.040, -83.690
Thunderstorm Wind, Manistee
- When
- August 2, 5:14 PM EST
- Where
- Manistee County, 0.85 mi SW of Manistee
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $7,000
- Reported by
- County Official
- Coordinates
- 44.240, -86.330
Trees were knocked down in the city of Manistee.
Thunderstorm Wind, Missaukee
- When
- August 2, 6:00 PM EST
- Where
- Missaukee County, 0.49 mi E of Lake City
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Law Enforcement
- Coordinates
- 44.330, -85.210
Numerous trees were downed.
Thunderstorm Wind, Gladwin
- When
- August 2, 6:38 PM EST
- Where
- Gladwin County, 2.03 mi NE of Beaverton
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $9,000
- Reported by
- Law Enforcement
- Coordinates
- 43.900, -84.450
Multiple trees and large limbs were downed in Beaverton and other nearby portions of southern Gladwin County.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane and Rip Current in Guam, August 2 to 9, 20152 deaths · 42 injured · $21 million · 2 events
- Tornado and Hail in Illinois, August 2, 20152 deaths · 20 injured · $1.0 million · EF1 · 33 events
- Strong Wind in Indiana, August 2, 20151 death · 4 injured · 1 event
- Tornado and Hail in Michigan, August 2, 2015$81,000 · EF1 · 61 events
- Tornadoes and Hail in Iowa, August 2, 2015$355,000 · EF1 · 24 events
- Hail in Nebraska, August 2, 2015$2.1 million · 1 in hail · 2 events
- Hail and Damaging Winds in Wisconsin, August 2, 2015$203,000 · 4 in hail · 29 events
- Hail and Damaging Winds in Wisconsin, August 2, 2015$56,000 · 3.75 in hail · 51 events
- Hail and Damaging Winds in Michigan, August 2, 2015$155,000 · 1 in hail · 10 events
- Flash Flooding in Utah, August 2 to 3, 2015$50,000 · 2 events
- Hail and Damaging Winds in Michigan, August 2, 2015$21,000 · 1.5 in hail · 14 events
- Hail and Damaging Wind in Wisconsin, August 2, 20153 in hail · 27 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600966, 600967, 600968, 600969, 601057, 601058, 601065, 601067, 601068, 601071, 601069, 601070, 601072, 601075, 601076, 601099, 601102, 601077, 601103, 601105, 601080, 601081, 601107, 601108, 601082, 601093, 601091, 601097, 601092, 601098, 601109, 601090, 601085, 601084, 601083.